For those who care for someone with Parkinson's disease
[Home] [Forum] [Help] [Search] [Register] [Login] [Donate]
You are not logged in


Topic just letting off some pressure... Go to previous topic Go to next topic Go to higher level

By makrivah On 2013.04.23 18:23
We saw my PWP's doctors (nurse practitioner, Neurologist, psychologist and physiatrist) today. This is what I wrote in my journal:

1. Physical symptoms progressing (i.e., declining). The current doses are wearing off after 3 hours, leaving him "off" for an hour before the next dose. The doctor increased carbidopa/levodopa (sinemet) to 2 pills (25/100mg) 4x a day (equals 100/400mg a day). This is a high dose; higher doses are not usually recommended. One of two reactions will occur: (1) the increase will work and he won't have "down time" (tremors increasing toward the end of the 4 hour medication cycle). This is what we hope for. Or (2) the increase causes dyskinesias (herky-jerky movements). This side effect would show within 2 weeks. If dyskenisa sets in, he will gradually back off the dosage. Then we will have the choice between down time and jerky movements.

2. Tests of his cognitive abilities show he is holding his own compared to January 2012 testing, except for losing ground in one area... slow thinking. The diagnosis remains MCI (Mild Cognitive Impairment). In a nut shell, MCI is on the spectrum of dementia. It may or may not worsen. In my 1-on-1 discussion, I said I couldn't accept that he had declined in only one area. The doctor said he just gives the test. He knows it reflects only a snapshot of what is happening and that that was impacted by where he was in the four hour medication cycle. I asked if my input was documented and considered. He demured comment.

According to the psychologist today, statistically people diagnosed with dementia (even MCI) at this stage of PD are likely to develop (BUT NOT DEFINITELY develop) Alzheimer's. He remains on the same dosage of Galantamine Hydrobromide (razadyne 24mg SA daily in the morning). This is already the maximum recommended dosage. As we know, there are no effective treatments for dementia. I asked about the different forms of dementia. The doctor says that the difference is an academic exercise for neuro-psychologist to debate. The symptoms are basically the same.

3. The doctor is prescribing more physical therapy to work on gait, balance and posture.

4. Our next appt in 4 months (rather than the usual 6 months).

I have mixed feeling about our visit. My PWP really only heard part of one statement: "He is holding his own..." and that's that. He did not grasp the increase in sinemet, or max dose of galamantine.

Just letting go of some pressure. Thanks for listening/reading.

By LOHENGR1N On 2013.04.23 19:07
makrivah, Sounds like a tough day at the office (doctors) for you. Dementia can result from Parkinson's but Alzheimer's doesn't it is a completely different disease involving as I understand it different parts of the brain. I might also look up the galantimine (razadyne)? I looked it up on http://www.drugs.com and it mentioned not to use it with Mild cognitive Impairment you might want to question his doctor on that. Hope you have a better day tomorrow and things stabilize for you both for awhile. Take care, best of luck and hang in there

By lurkingforacure On 2013.04.24 08:35
As they say, denial is a looooong river. I dont' know that you should be upset that your PWP only heard what he wanted to hear....I think that is a coping mechanism we all have, it is just so scary and depressing to be told that you are sliding downward. Much easier and better, in terms of coping, to think that your descent is as slow as possible, if at all. We may not even be able to help ourselves think like this, because our survival instinct is mighty strong.

Unfortunately, this means that we caregivers have to be the ones to accept reality, another burden that, depending on the day, we may or may not be able to handle ourselves. It is such a testament to human nature that in the face of what we have to deal with, neither caregiver nor PWP don't just throw themselves off a cliff:)

I hope you have a better day today.

By moonswife On 2013.04.24 11:12
Makrivah, You wrote this perfectly describing our situation..........except he takes sinemet 25's 6 times a day and 50's 6 times a day. No dyskinesia, no memory problems. But sure has turned cranky. I am sure Al will remind us (rightly so, Al) who would NOT be cranky with PD to put up with. Still.......it's hard to hear him yell and scream at the 3 year old to "hurry up and get in the car" when she is complaining "she has to go potty"....... I tell her Mr Parkinson made grandpa the crankmonster.

By jcoff012 On 2013.04.24 18:09
Mak, this is one thing that no one mentions...what this disease does to our young grandchildren...

I have watched over our grandson since he was three months old; he is now 3 1/2...as soon as Grandpa retired and settled here, too, our grandson showed his favoritism for my husband..which is fine, of course.

Lately, though, my husband has been much more short tempered. As with any three year old, Nigel CAN be less than perfect and mindful, deserving anger about his actions. However, I am increasingly upset with my husband's short tempered outbursts...It isn't til I say, "Enough!" that the outbursts stop and the confused look in both of their eyes ceases...they both look surprised, even shocked, and wind up hugging til calm is restored.

I hug Nigel and tell him that we love him and Grandpa I tired..figure he understands tired...

By carman96 On 2013.04.24 21:36
Doesn't it seem that our lives are endless trips to Doctors?
As for the dementia my husband was also diagnosed with mild cognitive disorder. He is taking Donipezel. Generic Aricept. At first it really seemed to help but now three years later who knows? He is declining for sure.
Seems no matter how many medication changes they make he is going downhill. So discouraging.

By moonswife On 2013.04.24 22:48
A trip to neurologist at 1 today. Going to try wellbutrin. Anyone want to weigh in on this drug?

By lilflower On 2013.04.27 22:22
Wellbutrin is an antidepressant . After trying 2 others which did not help and had side effects my hubby started wellbutrin and it works great no side effects, and has been taking for about 3 years now. Hope this helps

By Reflection On 2013.04.28 09:41
I am a fan of wellbutrin - there's also a greneric, much less expensive, which my husband has been on and works fine.
It is supposed to help focus, attention as well as being an anti-depressant. I see few or no side effects, and it has been an effective antidepressant. My husband has been on it for several years, at the maximum dosage of 450/day, long acting, and using the generic. He is ~ 160 lbs.
I have made several rants on this forum about the horrors that overmedication caused for our family - high doses of dopamine agonists. Thus, I tend to be extremely skeptical of PD medications. Everyone is different, but for us, wellbutrin or its generic (buprion, maybe spelled incorrectly) has been a useful medication, and a trial might be useful to you.


© 2003-2017 MyParkinsons.org · Privacy Policy & Terms of Use
Published by jAess Media. This website and Forum is sponsorsed by people like you